Hail, Campbell
- When
- May 12, 5:09 PM MST
- Where
- Campbell County, Gillette
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.290, -105.500
A thunderstorm produced penny sized hail in Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced penny sized hail in Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 12, 4:28 PM MST, 41 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 528 PM MDT Tue May 12 2020 .DISCUSSION...(This Evening Through Tuesday) Issued at 137 PM MDT Tue May 12 2020 Water vapor shows flat upper ridge building into the northern plains with disturbed zonal flow extending westward into the eastern Pacific. Surface analysis shows large pressure gradient across the western Dakotas with lee trof advancing eastward. Band of rain/snow that moved through the cwfa last night has largely moved eastward by this afternoon, with cloudy skies and cool/breezy conditions continuing. Edge of low clouds aligns well with warm front beginning to lift into southwest Campbell county. As mid/level speed max approaches later this afternoon, sufficient instability (MLCAPE approaching 1000J/kg) over western Campbell county along with enough effective shear should be enough for a few marginally severe storms over Campbell county, although eastward extent of any severe threat across Crook and Weston counties limited due to cold lower levels. Fairly widespread showers expected to advance eastward across the area tonight, ending from west to east after midnight. Wednesday, frontal boundary lifts through the cwfa with breezy northwest winds and much warmer temps (60s to lower 70s). Flow aloft remains disturbed and will provide for mainly afternoon showers/storms. Similar weather expected Thursday, but more widespread showers/storms expected in the Thursday night through Saturday period as significant upper trof moves through. This will lead to slightly cooler conditions for Friday and Saturday. Broad southwest flow behind departing trof will lead to much warmer and drier conditions for Sunday through early next week. Could see rather widespread highs into the 80s both Monday and Tuesday of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 521 PM MDT Tue May 12 2020 Thunderstorms will continue moving across northeastern WY and into western SD this evening, with showers then pushing into central SD overnight. MVFR to local IFR conditions are expected in stronger showers/storms and patchy fog. More showers/storms and MVFR conditions will be possible Wednesday. Breezy southwesterly winds tonight will shift to the northwest on Wednesday behind a surface trough. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 530 AM MDT Tue May 12 2020 WYZ054>058-071-131300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 530 AM MDT Tue May 12 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon into the early evening hours. A storm or two could become strong to severe late in the afternoon or early evening, with hail and strong wind gusts the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Daily chances for thunderstorms are expected Wednesday through late week, mainly during the afternoon and evening hours. Severe thunderstorms are not anticipated at this time, but isolated stronger storms with small hail and gusty winds look possible, especially Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-131300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 530 AM MDT Tue May 12 2020 /630 AM CDT Tue May 12 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible late today into this evening, mainly from the Black Hills area to southwest South Dakota. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Daily chances for thunderstorms are expected Wednesday through late week, mainly during the afternoon and evening hours. Severe thunderstorms are not anticipated at this time, but isolated stronger storms with small hail and gusty winds look possible, especially Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The Rapid City radar (KUDX), 214 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882316.